H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


A Case of Right-Sided Ulcerative Colitis with Mesalamine-Induced Hypersensitivity Reactions

Unusual clinical course, Challenging differential diagnosis, Diagnostic / therapeutic accidents, Adverse events of drug therapy

Haruka Hirono, Kazuhiko Watanabe, Katsuhiko Hasegawa, Terasu Honma, Yoichi Ajioka, Shogo Ohkoshi

(Department of Internal Medicine, Nippon Dental University School of Life Dentistry at Niigata, Chuo-ku, Niigata, Japan)

Am J Case Rep 2018; 19:623-629

DOI: 10.12659/AJCR.909644

Published: 2018-05-31


BACKGROUND: Ulcerative colitis (UC) is a chronic inflammatory bowel disease, affecting the colon continuously from the rectum proximally. However, a clinical type with right-sided colitis sparing the anal side of the colon is also known. Mesalamine, which is generally used to treat UC, can rarely aggravate the disease.
CASE REPORT: A 56-year-old woman with no history of colonic diseases visited our hospital because of a positive fecal occult blood test. The first colonoscopy showed inflamed and edematous mucosa extending from the ascending colon to the right-half of the transverse colon. Colonic biopsy specimens demonstrated infiltrations of chronic inflammatory cells in the mucosa and crypt abscesses, but no epithelioid granulomas, compatible with UC. She was highly positive for PR3-ANCA, confirming the diagnosis of UC. After starting mesalamine, she had hypersensitivity reactions and aggravations of UC, which were confirmed endoscopically.
CONCLUSIONS: Right-sided colitis may be a subgroup of UC, and this is the first report of this type of disease complicated by aggravation due to mesalamine hypersensitivity.

Keywords: Antibodies, Antineutrophil Cytoplasmic, Colitis, Ulcerative, Colon, Ascending, Drug Hypersensitivity, Mesalamine



Back